DEAR DR. GOTT: My 79-year-old mother is taking gabapentin, Lortab, a muscle relaxer, Paxil, Klonopin, metformin, Synthroid, Lasix, Singulair and Celebrex. She has bone-on-bone in her knees, diabetes and COPD. She weighs 220 pounds and is 5 feet 2 inches tall. Her general health is poor.
I’m afraid she is going to fall with all this medication because she is groggy all the time now. Do you think some of these medications are duplicates?
DEAR READER: Initially, I would like to know if one physician ordered all 10 medications or if she is seeing one or more specialists in addition to her primary care physician. If she has only one provider, he or she must be aware of the list of drugs, but if several doctors are involved, they may not all be up to speed.
Gabapentin is an anticonvulsant sometimes used to treat nerve pain associated with shingles or postherpetic neuralgia. Its side effects include back pain, dizziness, drowsiness, nausea and weight gain.
Lortab, a combination of acetaminophen and hydrocodone, is a narcotic pain reliever. Its side effects include drowsiness, lightheadedness, nausea, vomiting and blurred vision.
Paxil is an antidepressant used to treat anxiety, obsessive- compulsive disorder and stress. Side effects include drowsiness, gas, nervousness, anxiety, insomnia and stomach upset.
Klonopin is a benzodiazepine that can be prescribed for seizures and panic disorders, among other things. Side effects include lightheadedness, fatigue, dizziness, headache and loss of coordination.
Metformin was prescribed to treat her diabetes. The side effects can include minimal weight gain, stomach upset, diarrhea, headache and nausea.
The Synthroid is a hormone replacement for hypothyroidism to help regulate the body’s energy and metabolism. Severe allergic reactions include chest pain, excessive sweating, irregular heartbeats, joint pain and shortness of breath.
Lasix fights fluid retention in individuals with COPD. Its side effects can include lightheadedness and dizziness.
Singulair treats asthma and has side effects of cough, dizziness, insomnia, abdominal upset or pain, and headache.
And, at long last, Celebrex is a non-steroidal anti-inflammatory used to treat pain and inflammation in such conditions as arthritis. The side effects for this drug include headache, dizziness, heartburn and nausea.
While your mother may not suffer any side effects at all, as you can readily see, many of these medications have similar possibilities. It’s no wonder you worry about her taking a spill. Keep in mind that were she taking only two medications, one could still react adversely against the other. This is relatively common.
I understand that her general health is poor, but I frankly feel she is grossly overmedicated. My recommendation is that you or another family member accompany her to her doctor(s) and request a review of everything she is taking. With the diagnoses you provided, it is obvious some are vital; however, you might request that others be removed one at a time – even if only on a temporary basis.
I will stick my neck out here and agree that her grogginess is directly related to the drugs she is on and the list can be trimmed, but only under the direction of her doctor(s).